New bloods after starting T3 combination

Hi. I've just received my first bloods after starting T3 three months ago. I currently take 125 thyroxine and 12.5 T3 in a single dose at bedtime. I built the T3 up gradually over the months. I also took some supplements as I was deficient in b12, vitamin D and iron. I didn't take the dose before my bloods and went first thing in the morning. My new bloods are:

TSH 0.02 (0.3-4.2)

T4 12.9 (9-19)

T3 3.9 (2.6-5.7)

My previous bloods 9 months ago were:

Tsh 0.28 (0.30-4.20)

Free t4 15.2 (9.0-19.0)

Free t3 3.5 (2.6-5.7)

I have been getting on fairly well with T3 and have noticed an improvement in my mood particularly but have been having a racing heart and very achy legs when climbing the stairs, to the point where I have to sit down to recover. I've also had vaginitis with my last three cycles and am on my second dose of antibiotics. Could this be linked to the introduction of T3? My doctor has requested that I reduce my thyroxine by 25mcg every other night but as I am self medicating I wanted to ask the advice of all you lovely experts.

Thanks again. I'm slowly but steadily getting back to some normality 😀

Happy Christmas x

11 Replies

  • May I ask you which was the levo dose before you start add T3?

  • I was already on 125 daily. Thanks for your reply

  • May I ask you, I'm not sure I understood, how you take your levo dose and T3.

    The 125levo in the morning and the 12,5T3 at bedtime ?

    Thank you.

  • Sorry, I've always taken Levo at night and added the T3 at night too. The single dose seemed to work fine for me.

  • Vic198, Your FT4 and FT3 are low in range so the only conceivable reason your GP would ask you to reduce Levothyroxine dose is to raise your TSH from 0.02. An endo requested I decrease dose by 25mcg alternate days as she felt "my TSH could be less suppressed". 6 weeks later TSH was very slightly lower, FT4 considerably lower and FT3 slightly lower.

    If the racing heart and aching legs are subsequent to self medicating T3, I'd be inclined to reduce T3 to 6.25mcg and continue with 125mcg Levothyroxine to see whether the symptoms improve.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Hi clutter. Thank you, as ever, for your reply. Do you know if there is any way of raising my levels to optimum without further suppressing my TSH. Im guessing not but it would be nice to be optimally treated. I'm feeling a lot better on the T3, apart from climbing stairs, so I am reluctant to drop the dose but will do a trial to see if it is the cause.

  • If you're reluctant to reduce T3 I'd reduce T4 slightly. Particularly as you're feeling better with T3 addition.

    P.S. I often had a TSH of 0.01 and no-one interferred with my dose.

    You might be interested in this link:

  • Hi Shaws. Thanks for the link and advice. When taking a combination is there any particular advice on what the split should be. Should I be increasing my T3 and reducing my Levo or is it just a personal preference. I am definitely feeling better with the T3 but feel I still have some way to go to feel normal! If that's even possible! Thanks

  • I have always taken thyroid hormones once daily first thing with a glass of water whether combinations (or single meds) of whatever thyroid hormones I have been on at the time and have been fine. I wait around an hour before breakfast. Also it doesn't disrupt your life by remembering times, carting tablets around or having an empty stomach before and after each dose.

    Also many people feel better with a very low or suppressed TSH and if you feel well it makes a huge difference because you are unaware you have hypo, which makes a change.

    Because I always felt an improvement with T3 that's what I recommend rather than T4 which made me unwell from the beginning. Many people aren't affected as much and it is how we feel that's the best way to know if the dose suits you.

    I hope you feel better soon and have a nice Christmas and New Year.

  • Vic198, improving FT4 and FT3 will inevitably lower TSH. Low TSH should not be the criterion for reducing dose.

    I only suggested reducing T3 to see whether the racing heart and aching legs improved.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thanks clutter. I will do a trial to see if those symptoms reduce. Fingers crossed it's not the T3 dose. I will update you after my trial if it is T3 related.

You may also like...